New York, 2023

Damaging Wind in New York, April 15, 2023

April 15, 2023 · NWS BGM · 1 event in 1 county or zone

A storm moved through the Southern Tier of New York during the afternoon hours. It became severe with strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A storm moved through the Southern Tier of New York during the afternoon hours. It became severe with strong winds. Reports from this storm were limited to a farmer whose barn suffered some minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 15, 1:33 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 15, 1:33 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
233 PM EDT Sat Apr 15 2023

.SYNOPSIS...
A weak upper level low pressure system will move across
northeast Pennsylvania this afternoon and evening, producing
scattered showers and a few thunderstorms into tonight. A strong
cold front will push through Sunday night and Monday with
another round of showers. A brief cool down is then expected
Tuesday and Wednesday before warming up again near the end of
the week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
230 PM Update...

Slow moving thunderstorms, generated from an upper level low
that will track over NE PA afternoon and evening, will bring a
threat for thunderstorms, torrential downpours and localized
flash flooding. Even with very dry antecedent conditions, short
corfidi vectors and very weak flow aloft indicate potential for
slow moving back building cells this afternoon into this
evening. Rainfall rates in storms may reach as high 2" per
hour and flash flooding will be possible if storms persist over
any one location for more than an hour.

Also, with freezing levels are only around 8K feet and with MU
CAPE values of 1000 - 1300 J/kg, small to borderline severe
hail will be a threat for this afternoon and into this evening.
The upper level low will move east of the region tonight and
showers/thunderstorms will come to an end.

Tomorrow is now looking mostly dry, as upper low should be far
enough to our east to prevent further shower activity. However,
a strong cold front will push into western NY late Sunday night
into Monday morning. This front will bring the potential for
showers and embedded thunderstorms during the early morning
hours on Monday, but all CAMs currently have an area of
convection weakening as it heads eastward across our region.
This front will bring a big weather change to the region, as
temperatures will for the the start of next week looking to be
some 30 to 40 degrees cooler than this past week. More on that
below.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...

2 PM Update

A much more unsettled and cooler weather pattern expected for
this period.

A frontal boundary will push through Central NY and Northeast PA
with a band of slow moving rain showers Monday morning. By midday or
afternoon there looks to be a narrow dry slot over much of the area,
with diminishing chances for showers, and perhaps a few breaks in
the clouds. Then, the upper level low presses in from the west, with
moisture again increasing by late afternoon and early evening, with
additional showers popping up. QPF amounts are forecast to range
from around 0.10 to 0.50 inches on Monday, with the higher end
amounts east, across the Catskills and Mohawk Valley regions.

Temperatures aloft start to fall reaching around 0C late in the day,
then -5C overnight at 850mb. Occasional showers continue Monday
night under the influence of the mid and upper level low, along with
some possible lake enhancement in a west-southwest flow regime. High
temperatures on Monday reach the mid-50s to lower 60s, then falling
into the 30s or around 40 for low Monday night.

On Tuesday, the mid and upper level low will be directly over, or
just north of our area. 850mb temperatures remain cold, between -5
to -8C over the region. Showers are likely in the cold, moist and
unstable cyclonic flow, especially over Central NY, fading to slight
chance and chance PoPs over NE PA. As temperatures drop into the low
to mid-30s Monday night and Tuesday morning, some wet snow showers
could also mix in with the rain, especially for higher elevations of
CNY and the northern tier of PA...little to no accumulation expected.

Tuesday night, the upper level low/trough moves off to the east of
our area, but we remain on the cold northwest flow behind it..with
850mb temps still around -7C for the first half of the overnight
period. There will be a chance for lingering rain and snow showers
over CNY, gradually shifting north and east through the night.
Expect chilly overnight lows in the upper 20s to mid-30s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
2 PM Update

Heights begin to rise on Wednesday, as a warm frontal boundary
develops over the region. A weak surface high pressure will also be
in place by afternoon. This should keep our weather dry on
Wednesday, with morning clouds giving way to increasing sunshine by
afternoon. Seasonable or slightly below average with highs in the
upper 40s to mid-50s over CNY, and 50s to lower 60s in NE PA.
Operational 12z GFS seems too fast developing precipitation along
the warm front Wednesday evening and Wednesday night; therefore
stuck with the NBM/Ensemble based PoPs for this timeframe...keeping
it dry. Cool Wednesday night, but with some clouds around...which
should keep temperatures mainly in the 30s for overnight low, except
upper 20s for northern Oneida county. By Thursday, the warm front
looks to be bisecting the area, perhaps near the I-90 corridor
in CNY. Guidance is still pointing to partly sunny conditions
for most of the area, but a slight chance for an afternoon
shower was introduced into the forecast. Otherwise, it will be
warming up with highs 65-75 across the region. The warm front
lifts north slightly Thursday night, with mild temperatures in
the 40s to lower 50s forecast, and just a slight chance for a
showers. By Friday, our area looks to be in the warm sector out
ahead of an approaching cold front and low pressure system over
the central Great lakes. Southerly winds will allow temperatures
to surge up into the upper 60s and 70s areawide. There will be
a chance for showers later in the day, along or out ahead of the
aforementioned cold front. There will be some modest
instability, so a thunderstorm is also possible.

Unsettled weather is expected heading into next weekend, as the
upper level trough slides east into our area. The southwest flow
brings good moisture transport out ahead of it, with chance PoPs to
low end likely PoPs in the forecast next Saturday; cooling down some
but still, near to slightly above average temperatures.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Upper level low expected to move east/ne across NE PA today.
This system will produce scattered showers and a few isolated
thunderstorms in NE PA and the Southern Tier of NY in the
afternoon. There may be some brief MVFR to IFR restrictions in
the heavier showers but not confident enough to put IFR
restrictions from showers and storms in the forecast at this
time and any storms will have to be handled by amendments.
After the showers and storms, the areas that see rain will
become favorable for IFR fog and some low clouds after 06Z.
Could be IFR to fuel alternate required restrictions from ITH
south to AVP. RME and SYR should have lower chances of morning
fog/clouds tomorrow given the lower chances for rain today.

Outlook...

Sunday...Mostly VFR, low chance for showers and associated
restrictions in the afternoon.

Sunday night through Tuesday...restrictions are possible with
rain showers.

Wednesday through Thursday...Generally VFR conditions expected.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...MPK
Hazardous weather outlook, Apr 15, 1:39 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
239 PM EDT Sat Apr 15 2023

NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-161845-
Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
239 PM EDT Sat Apr 15 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Slow moving showers and thunderstorms this afternoon and evening
will cause locally heavy rainfall. Isolated flash flooding will be
possible, especially in areas of steep terrain and urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-015>018-023-025-036-037-044>046-161845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
239 PM EDT Sat Apr 15 2023

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 15, 2:22 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
322 PM EDT Sat Apr 15 2023

PAZ048-152000-
Pike PA-
322 PM EDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of northwestern Pike
County through 400 PM EDT...

At 320 PM EDT, Doppler radar was tracking a thunderstorm near
Paupack producing heavy rainfall, or 12 miles southeast of
Honesdale. This storm was nearly stationary.

HAZARD...Heavy rain and small stream flooding.

SOURCE...Radar indicated.

IMPACT...Small streams may come out of their banks and localized
         flooding is possible, especially in low lying areas.

Locations impacted include...
Blooming Grove, Paupack, Hawley, Pecks Pond, Kimbles and Lords
Valley.

This includes the following highway exits...
 Interstate 84 between 30 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4143 7523 4142 7522 4144 7519 4146 7519
      4150 7515 4151 7513 4134 7498 4128 7515
TIME...MOT...LOC 1920Z 261DEG 1KT 4142 7514

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Kistner
Special weather statement, Apr 15, 2:43 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Binghamton NY
343 PM EDT Sat Apr 15 2023

NYZ057-152015-
Delaware NY-
343 PM EDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of northwestern
Delaware County through 415 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delhi, moving northwest at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Franklin, East Sidney and North Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4223 7502 4234 7525 4243 7503 4230 7491
TIME...MOT...LOC 1943Z 145DEG 8KT 4229 7498

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JTC
Special weather statement, Apr 15, 2:46 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Binghamton NY
346 PM EDT Sat Apr 15 2023

NYZ045-046-056-057-152015-
Otsego NY-Chenango NY-Broome NY-Delaware NY-
346 PM EDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of southwestern Otsego,
east central Broome, west central Delaware and southeastern Chenango
Counties through 415 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
Afton, or 8 miles north of Deposit, moving northwest at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sidney, Sanford, Deposit, Bainbridge, Masonville, Unadilla, Afton,
Rockdale, Nineveh and Stilesville.

This includes the following highway exits...
 Interstate 88 between 7 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4220 7517 4206 7544 4226 7572 4240 7539
TIME...MOT...LOC 1946Z 137DEG 14KT 4219 7542

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JTC
Special weather statement, Apr 15, 2:49 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
349 PM EDT Sat Apr 15 2023

PAZ043-044-152015-
Wyoming PA-Lackawanna PA-
349 PM EDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of northwestern
Lackawanna and eastern Wyoming Counties through 415 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dalton, or near Waverly, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scranton, Falls, Clarks Summit, Tunkhannock, Clarks Green, Glenburn,
Dalton, Factoryville, Nicholson and La Plume.

This includes the following highway exits...
 Pennsylvania Interstate 81 194 and near 202.
 Interstate 476 near 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4144 7596 4164 7595 4164 7586 4163 7564
      4143 7569
TIME...MOT...LOC 1949Z 193DEG 8KT 4150 7578

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JTC
Special weather statement, Apr 15, 3:17 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
417 PM EDT Sat Apr 15 2023

NYZ057-152045-
Delaware NY-
417 PM EDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of northeastern
Delaware County through 445 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hobart, or 14 miles east of Delhi, moving northwest at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kortright, Stamford and Hobart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4236 7456 4229 7465 4235 7491 4251 7475
TIME...MOT...LOC 2017Z 124DEG 12KT 4236 7465

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JTC
Special weather statement, Apr 15, 3:41 PM EST, 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
441 PM EDT Sat Apr 15 2023

NYZ045-152115-
Chenango NY-
441 PM EDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of western Chenango
County through 515 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Oxford, or 10 miles southwest of Norwich, moving northwest at
20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coventry, Oxford, Preston, German, Brisben, Smithville Flats, Mc
Donough, South Oxford, Smithville Center and Bowman Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4241 7547 4230 7566 4242 7587 4249 7587
      4263 7568
TIME...MOT...LOC 2041Z 134DEG 18KT 4240 7561

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JTC

The radar

The Binghamton radar (KBGM), 38 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chenango

When
April 15, 3:42 PM EST
Where
Chenango County, 1.58 mi SW of Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.416, -75.625

Strong thunderstorm winds knocked some shingles off of a barn roof and damaged the exterior of the barn as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086790.